Reply To: Treating side effects with OTHER meds? Help!

Home Welcome to the ADDitude Forums For Parents Treating Your Child Treating side effects with OTHER meds? Help! Reply To: Treating side effects with OTHER meds? Help!

#74911
fatdog11
Participant

I think my reply disappeared after I hit post…Apologies in advance if this is repeated.

From what i can tell, there’s a couple of non-stimulant ADHD medications your son hasn’t tried yet. One is called guanfacine. Russell Barkley (the ADHD guru doc) says in one of his YouTube videos that it’s often good for ADHD-Inattentive subtype and can be combined with a stimulant, as they work on different parts of the brain.

While there’s nothing objectionable to being on an SSRI and a stimulant at the same time, it would seem reasonable to ask the doc and NP whether you could exhaust all the non-stimulant and stimulant ADHD medications FIRST before considering that option. He may do great with a different non-stimulant. Clonidine and guanfacine tend to be calming. If the remaining non-stimulants don’t work, then ask about trying all the stimulants too. My daughter, for example, was agitated and irritable on Adderall, but she’s good with Vyvanse and Dextroamphetamine, even though they’re both in the same class of stimulants. How one responds is so individual, so you won’t know until you try them.

I cannot imagine any doc or NP worth their salt insisting you try your relaxed and happy son (when he’s not on medication) on an SSRI when he hasn’t tried all the ADHD medication options first. (Internet search “ADHD medication guide pdf” to find a list of medications and their classes.) Health providers don’t like to be told what to do or second-guessed, even if you’re nice about it, so I would say something like, “Maybe I’m being irrational, but I’m kind of afraid of putting him on more medications right now and was wondering if maybe there’s an ADHD medication out there that might not be as agitating for him. Are there other non-stimulant options he hasn’t tried maybe?” Then, the doc or NP gets to look like the expert by listing them and prescribing them for you.

Good luck!

  • This reply was modified 2 years, 10 months ago by fatdog11.